North Carolina, 2009

Hail in North Carolina, April 10, 2009

April 10, 2009 · NWS RAH · 4 events in 3 counties and zones

A strong upper level trough allowed scattered severe storms to develop during the late afternoon of April the 10th. These elevated storms produced hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A strong upper level trough allowed scattered severe storms to develop during the late afternoon of April the 10th. These elevated storms produced hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 10, 1:53 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 10, 1:53 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT FRI APR 10 2009

.SYNOPSIS...
A STORM SYSTEM WILL MOVE EASTWARD INTO THE MID ATLANTIC AND
CAROLINAS TONIGHT... MOVING OFFSHORE BY SATURDAY MORNING. SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF THE SYSTEM.
COOL HIGH PRESSURE WILL BUILD IN FROM THE NORTH SATURDAY NIGHT
THROUGH SUNDAY NIGHT. THE NEXT STORM SYSTEM WILL AFFECT THE REGION
MONDAY THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM FRIDAY...

IN SPITE OF THE INCIPIENT VERY DRY AIR OBSERVED OVER THE REGION
THIS MORNING...THE REMNANTS OF A STRONGER CONVECTIVE COMPLEX HAS
SURVIVED THE TREK ACROSS THE MOUNTAINS AND IS NOW AFFECTING THE
WESTERN PIEDMONT...WITH EVEN SOME LIGHTNING STRIKES NOTED. IT
APPEARS A 100 KT 300 MB JET OVER NORTH AL AND GA HAS ALLOWED THIS
ACTIVITY TO PERSIST. MORE CONVECTION IS DEVELOPING FURTHER SOUTH
AND WEST ACROSS NORTHEAST GEORGIA AND UPSTATE SC. THIS APPEARS TO
BE THE RESULT OF ENHANCED DIVERGENCE AT THE NOSE OF THE
AFOREMENTIONED JET STREAK...STRONG 850MB WARM AIR ADVECTION...AND
ELEVATED INSTABILITY (500-750 J/KG OF MUCAPE PER SPC MESOANYLSIS
ALONG WITH MID LEVEL LAPSE RATES OF 6.5-7 C/KM). IN FACT...A FEW
OF THESE STORMS HAVE PROMPTED WARNINGS AND PRODUCED PENNY SIZE
HAIL.

SO BEFORE WE CAN EVEN TALK ABOUT THE SEVERE POTENTIAL OVERNIGHT...
THIS ELEVATED CONVECTION MUST FIRST BE ADDRESSED. AS THE
PRECIPITATION HAS SPREAD OVER THE WESTERN PIEDMONT...DEWPOINTS
HAVE GENERALLY HELD IN THE LOWER 50S AS THE ATMOSPHERE MOISTENS.
HOWEVER...JUST EAST ACROSS THE CENTRAL AND EASTERN PORTIONS OF
NORTH CAROLINA...DEWPOINTS HAVE TAKEN A NOSE DIVE DUE TO DEEP
MIXING OF THE DRY AIRMASS. DEWPOINTS HAVE FALLEN INTO THE UPPER
30S TO LOWER 40S...CREATING 30 TO 40 DEGREE DEWPOINT DEPRESSIONS.
GIVEN THE STRONG MIXING THAT HAS TAKEN PLACE FURTHER EAST...IT
WILL BE HARD FOR THE PRECIPITATION TO MAINTAIN ITS INTENSITY EAST
OF THE WESTERN PIEDMONT. THEREFORE...THE BEST FOCUS FOR PRECIP FOR
THE REST OF THE AFTERNOON WILL BE ACROSS THE WEST...ALSO
CORRELATING WELL WITH THE BETTER MUCAPE...FORECAST TO INCREASE TO
500-1000 J/KG BY 00Z. WITH WHAT IS BEING OBSERVED UPSTREAM IN
UPSTATE SC/NE GA...THERE IS THE POSSIBILITY OF A FEW STRONG TO
SEVERE STORMS OVER THE FAR WESTERN PIEDMONT LATE THIS
AFTERNOON/EARLY THIS EVENING. THIS CONVECTION SHOULD REMAIN
ELEVATED AS THE NEAR SFC LAYER REMAINS RAIN COOLED. HOWEVER...0-6
KM SHEAR OF AROUND 50 KT AND MID LEVEL LAPSE RATES INCREASING TO
7-7.5 C/KM SUGGEST THE POTENTIAL FOR SOME LARGE HAIL. WILL ADD
THIS MENTION TO THE HWO.

NOW ONTO THE MAIN SYSTEM... THE CLOSED UPPER LEVEL LOW CURRENTLY
OVER SOUTHEAST MISSOURI WILL QUICKLY MOVE ACROSS SOUTHERN
KENTUCKY THIS EVENING...AND ALONG THE NC/VA BORDER BY EARLY
SATURDAY MORNING. THIS SYSTEM WILL DRIVE ITS ATTENDANT SFC LOW TO
MOVE IN A SIMILAR FASHION. SEVERE STORMS...SOME OF WHICH ARE
TORNADIC...HAVE RAPIDLY DEVELOPED OVER KY/TN/N AL/NE MS LATE THIS
MORNING AND EARLY THIS AFTERNOON. AS DEEP LAYER FORCING SPREADS
EAST...SO TO WILL THIS CONVECTION...LIKELY RESULTING IN A SEVERE
WEATHER OUTBREAK ACROSS MUCH OF TN/KY AS WELL AS NORTHERN AND
CENTRAL PORTIONS OF AL AND GA. THE STRONG DYNAMICS CONTINUE TO
PROGRESS EAST INTO THE CAROLINAS TONIGHT IN THE FORM OF STRONG
DPVA AND ENHANCED UPPER LEVEL DIVERGENCE ASSOCIATED WITH A 120 KT
JET LOCATED ACROSS THE DEEP SOUTH. THEREFORE...CONVECTION SHOULD
BECOME WIDESPREAD ACROSS THE REGION TONIGHT. WHILE KINEMATICS LOOK
VERY FAVORABLE FOR SEVERE WEATHER (0-1KM HELICITY INCREASING TO
OVER 400 M2/S2 AHEAD OF THE SFC LOW AND 0-6 KM BULK SHEAR OF 50
KT) INSTABILITY LOOKS TO BE LACKING TONIGHT OWING TO THE NOCTURNAL
TIMING OF THIS SYSTEM AND A LACK OF SIGNIFICANT LOW LEVEL MOISTURE
RETURN (DEWPOINTS STRUGGLING TO MAKE IT OUT OF THE 50S). MOST
GUIDANCE IS CONSISTENT IN SHOWING A NARROW TONGUE OF MLCAPES OF
AROUND 500 J/KG JUST AHEAD OF THE TRIPLE POINT OVERNIGHT...AND
THIS MAY VERY WELL BE SUFFICIENT TO MAINTAIN SOME SEVERE WEATHER
ACROSS CENTRAL NORTH CAROLINA. THE PROXIMITY OF THE SFC LOW MOVING
EAST ACROSS SOUTHERN VIRGINIA...WILL BACK THE LOW LEVEL FLOW
SUFFICIENTLY TO PRODUCE AN ISOLATED TORNADO THREAT. DAMAGING WINDS
AND LARGE HAIL ARE ALSO POSSIBLE. ONE OF THE MAIN KEYS WILL WE
HAVE TO MONITOR OVER THE NEXT SEVERAL HOURS IS THE AMOUNT OF
DEWPOINT RECOVERY OVER CENTRAL AND EASTERN SECTIONS OF THE
CWA...CONSIDERING HOW LOW THEY HAVE MIXED OUT THIS AFTERNOON. IF
THEY ARE NOT ABLE TO RECOVER TO AT LEAST THE MID TO UPPER
50S...THE SEVERE WEATHER THREAT WILL BE GREATLY DIMINISHED FOR
THESE AREAS. THE WINDOW FOR SEVERE WEATHER APPEARS TO BE FROM 6 PM
(MAINLY IN THE WEST) AND SPREADING EAST...ENDING BY 4 AM IN THE
COASTAL PLAIN.

ONLY LINGERING RAIN CHANCES ARE EXPECTED BY 08-0Z AS THE UPPER
LEVEL SHORTWAVE MOVES BY. DO NOT EXPECT MUCH OF A COOL DOWN BY
MORNING AS THE PRIMARY COLD FRONT WILL STILL BE LOCATED TO OUR
NORTH AND WEST. LOWS 53-60.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 PM FRIDAY...

THE COLD FRONT DOES NOT LOOK TO CLEAR THE CWA UNTIL TOMORROW
AFTERNOON WHEN THE LOW LEVEL FLOW FINALLY BECOMES NORTHWEST AND
COLD AIR ADVECTION COMMENCES. AS THE FRONT MOVES THROUGH...A
SUBTLE SHORTWAVE IS PROGGED TO MOVE IN FROM THE NORTHWEST. GIVEN
THE RESIDUAL LOW LEVEL WARMTH AND MOISTURE...AN ISOLATED SHOWER
CANNOT BE RULED OUT AHEAD OF THE FRONT. HOWEVER...THE MODELS HAVE
GREATLY BACKED OFF ON SHOWING ANY CONVECTION MOVING THROUGH THE
AREA. FORECAST SOUNDINGS SHOW A FEW HUNDRED J/KG INSTABILITY...BUT
LAPSE RATES ARE ONLY 5-5.5 C/KM. WILL KEEP A SLIGHT CHANCE POP IN
FOR NOW...BUT REMOVED THUNDER AS PROBABILITIES APPEAR TO BE TOO
LOW AT THIS JUNCTURE. WITH MOST OF THE DAY NOT SEEING COLD AIR
ADVECTION...TEMPS ARE EXPECTED TO WARM TO NEAR 70 IN THE NORTH AND
IN THE MID 70S ACROSS THE SOUTHERN COUNTIES.

COOLER AND DRIER WEATHER IS IN STORE FOR SATURDAY NIGHT AND
SUNDAY AS HIGH PRESSURE BEGINS TO RIDGE IN FROM THE GREAT LAKES.
IN THE MID LEVELS...A DEEP VORTEX WILL PIVOT INTO NEW
ENGLAND...ANCHORING TROUGHING ACROSS THE EAST COAST AND PUTTING US
IN A DRY NORTHWESTERLY MID LEVEL FLOW. LOWS SATURDAY NIGHT IN THE
LOW TO MID 40S. HIGHS SUNDAY 63-68...COOLEST NE AND WARMEST SW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AS OF 215 PM FRIDAY...

INCREASING CLOUDS SUNDAY NIGHT AHEAD OF THE NEXT LOW PRESSURE
SYSTEM. A CHANCE FOR RAIN BY MONDAY AFTERNOON BUT INSTABILITY
PERHAPS BRINGING A RISK FOR THUNDERSTORMS TO THE AREA BY TUESDAY
MORNING. RAIN MOSTLY CLEARS CENTRAL NORTH CAROLINA BY SUNSET
TUESDAY. THE TRAILING UPPER LEVEL LOW LOOKS TO HAVE ENOUGH
INSTABILITY TO WORK ON THE RESIDUAL LOW LEVEL MOISTURE TO PERHAPS
GENERATE A FEW SHOWERS WEDNESDAY MORNING. UPPER LEVEL RIDGING THEN
ADVANCES FROM THE WEST REACHING THE NORTH CAROLINA MOUNTAINS
THURSDAY EVENING. ALTHOUGH MODELS ARE INDICATING A RISK FOR RAIN
BY FRIDAY AFTERNOON... THE PARENT IS WEST OF THE MISSISSIPPI RIVER
AT SUNSET FRIDAY. WILL NOT INTRODUCE RAIN TO FRIDAY AT THIS TIME.

AFTERNOON HIGHS MOSTLY 65 TO 75 EXCEPT 60 TO 65 MONDAY. LOWS
MOSTLY MID 40S TO LOWER 50S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 215 PM...

SHOWERS AND ISOLATED THUNDERSTORMS IN THE WESTERN PIEDMONT WILL
MOVE TO THE EAST AT 45 MPH. A FEW HOURS OF MOSTLY MVFR CEILINGS IN
SHOWERS. WINDS WITH GUSTS TO 35 MPH TO CONTINUE INTO THE EVENING
HOURS. NICKEL HAIL A RISK THIS AFTERNOON AND EVENING. THREAT FOR
MORE WIDESPREAD THUNDERSTORMS IN THE WEST AS MIDNIGHT APPROACHES
AND THIS THREAT WILL SPREAD EAST...EXITING CENTRAL NORTH CAROLINA
BEFORE DAWN. DAMAGING WINDS AND HAIL A RISK. WEST WIND 10 TO 15
MPH WITH VFR CEILINGS SATURDAY MORNING.

A SLIGHT RISK FOR THUNDERSTORMS SATURDAY AFTERNOON OTHERWISE VFR
CONDITIONS UNTIL MONDAY AFTERNOON WHEN MVFR AND IFR CONDITIONS IN
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AS ANOTHER STORM
SYSTEM MOVING TOWARD CENTRAL NORTH CAROLINA. CONDITIONS IMPROVE
FROM WEST TO EAST TUESDAY EVENING WITH VFR CONDITIONS WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...JFB
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, Apr 10, 2:45 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT FRI APR 10 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
345 PM EDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS CENTRAL NORTH
CAROLINA THROUGH EARLY SATURDAY MORNING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE WESTERN
PIEDMONT THROUGH EARLY THIS EVENING. THERE IS A SMALL CHANCE A FEW
OF THESE STORMS COULD BECOME BRIEFLY SEVERE WITH THE PRIMARY THREAT
BEING FROM LARGE HAIL.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO
THE WESTERN PIEDMONT THIS EVENING... THEN TRACK EAST THROUGH CENTRAL
NORTH CAROLINA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND ISOLATED
TORNADOES THE MAIN THREATS. THE MOST LIKELY TIME FOR SEVERE STORMS
WILL BE BETWEEN 6 PM AND 3 AM TONIGHT.

EVERYONE IN THE AREA SHOULD CLOSELY MONITOR THE LATEST CONDITIONS
AND STAY TUNED FOR THE POTENTIAL OF ANY WATCHES OR WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN THIS EVENING
THROUGH THE EARLY OVERNIGHT HOURS. SPOTTERS SHOULD STAY TUNED AND
REPORT ANY SEVERE WEATHER IMMEDIATELY TO THE NATIONAL WEATHER
SERVICE IN RALEIGH.

JFB/GIH

In the hours before

Special weather statement, Apr 10, 2:28 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT FRI APR 10 2009

NCZ074-075-102030-
MONTGOMERY-MOORE-
INCLUDING THE CITIES OF...TROY...SOUTHERN PINES
328 PM EDT FRI APR 10 2009

...STRONG THUNDERSTORM PRODUCING SMALL HAIL...

A STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS OF 45 TO 50
MPH IS MOVING EAST NORTHEAST AT 55 MPH. THIS STORM WILL BE IN THE
VICINITY OF TROY BY 345 PM AND CONTINUE INTO NORTHEAST MOORE
COUNTY BEFORE 4 PM.

11

The radar

The Raleigh/Durham radar (KRAX), 163 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Stanly

When
April 10, 4:10 PM EST to 4:15 PM EST
Where
Stanly County, 2.46 mi WSW of Halls Ferry Jct to 0.81 mi SE of New London
Measured
1.75 in hail
Reported by
Public
Coordinates
35.416, -80.270

A swath of hail was reported ranging from quarter to golf ball size hail starting near Rogers Road and ending near NC Highway 740 and US Highway 52 near New London.

Hail, Montgomery

When
April 10, 4:25 PM EST
Where
Montgomery County, 2.64 mi WNW of Moratock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.420, -80.060

Golf ball size hail was reported.

Hail, Montgomery

When
April 10, 4:35 PM EST
Where
Montgomery County, 1.97 mi SE of Abner
Measured
0.75 in hail
Reported by
Public
Coordinates
35.483, -79.892

Penny size hail was reported along Flint Hill Road, west of North Carolina Highway 134.

Hail, Randolph

When
April 10, 4:45 PM EST
Where
Randolph County, 0.69 mi N of Seagrove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.540, -79.780

Penny to quarter size hail was reported in Seagrove, NC.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 157097, 157100, 157101, 157102.